Texas, 2004

Hail in Texas, March 24, 2004

March 24, 2004 · NWS MAF · 3 events in 2 counties and zones

Isolated severe thunderstorms developed over the eastern Permian Basin and the Lower Trans Pecos regions of West Texas during the late afternoon and evening hours of the 24th. This activity developed along a dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated severe thunderstorms developed over the eastern Permian Basin and the Lower Trans Pecos regions of West Texas during the late afternoon and evening hours of the 24th. This activity developed along a dryline. Large hail fell on the community of Colorado City for an extended period of time and damaged several vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 24, 2:25 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 24, 2:25 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CST WED MAR 24 2004

.SHORT TERM...
NEAR ZONAL FLOW IN THE UPPER LEVELS WITH A TROUGH TRYING TO COME
ONSHORE IN THE WEST.  MODELS DID SHOW A WEAK SHORTWAVE COMING
THROUGH THE AREA THIS AFTERNOON AND EVENING... BUT NOT SEEING MUCH
ON WATER VAPOR YET.  AT THE SURFACE A MESO LOW OVER WESTERN KANSAS
IS EXPECTED TO OPEN BACK UP INTO A LEESIDE TROUGH OVERNIGHT KEEPING
SOUTHERLY WINDS ACROSS THE AREA.  COMBINATION OF THIS SOUTH WIND AND
DEWPOINTS IN THE 50S OVERNIGHT WILL RESULT IN WARM MORNING
TEMPERATURES... RAISED LOWS SLIGHTLY.  MAY ALSO SEE SOME PATCHY FOG
IN THE MORNING BUT NOT LOOKING FOR VISIBILITIES TO BE TOO LOW.  WITH
BOUNDARIES FROM PREVIOUS STORMS AND A WEAK SHORTWAVE POSSIBLY IN THE
AREA WILL CONTINUE LOW POPS.  CHANCE FOR STORMS LOOK BEST IN THE
EAST.  EARLIER SHIFT MENTIONED POSSIBILITY OF SOME OF THESE STORMS
BECOMING SEVERE THIS AFTERNOON AND EVENING... AND THAT STILL LOOKS
POSSIBLE.

.LONG TERM...
INSTABILITY AND PASSING WEAK SHORTWAVES IN ZONAL FLOW SHOULD REMAIN
WITH US THROUGH THIS WEEKEND.  SOUTHERLY WINDS AT THE SURFACE WILL
KEEP LOWER LEVEL MOISTURE ABUNDANT OVER THE EASTERN HALF OF THE
CWA.  WILL KEEP DAILY SLIGHT CHANCE OF POPS WITH THIS PATTERN
PERSISTING THROUGH SATURDAY.  TEMPERATURES WILL AGAIN BE VERY WELL
ABOVE NORMAL FOR THURSDAY...THEN COOL TO CLOSER TO NORMAL FOR
FRIDAY IN THE PERMIAN BASIN AS THE 850MB THERMAL RIDGE SHIFTS
SLIGHTLY BACK TO THE WEST.  TEMPERATURES FURTHER OUT IN THE EXTENDED
GET PROBLEMATIC DUE TO UNCERTAINTY IN THE PATTERN.

BY SATURDAY NIGHT...MODELS BEGIN DIVERGING QUITE A BIT IN THEIR
SOLUTIONS.  A SHORTWAVE TROUGH APPROACHES FROM THE WEST FRIDAY
NIGHT...AND THAT IS WHEN THE MODELS BEGIN DIVERGING.  THE GFSLR AND
ECMWF BOTH DEVELOP A CUT OFF LOW...BUT SEND IT IN OPPOSITE
DIRECTIONS.  THE GFSLR ALLOWS THE LOW TO BE CAUGHT IN SOUTHWESTERLY
FLOW WHILE THE ECMWF RETROGRADES THE LOW TO THE SOUTHWEST.  THE
GFS/AVN AND ETA RETAIN THE OPEN WAVE STRUCTURE AND BRING THE TROUGH
INTO NEW MEXICO BY SATURDAY NIGHT.  WITH THE HIGH LEVEL OF
UNCERTAINTY AT THIS POINT AND LOW CONFIDENCE IN ANY ONE SOLUTION...
CANNOT JUSTIFY CHANGING THE CURRENT FORECAST TOO MUCH.  DID LOWER THE
POPS SATURDAY NIGHT SLIGHTLY AND ADJUSTED ORIENTATION...BUT NO OTHER
MAJOR CHANGES WILL BE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  86  55  80 /  20  20  20  20
CARLSBAD NM               54  89  55  87 /  10   0   0  10
DRYDEN TX                 59  81  60  80 /  20  20  20  20
FORT STOCKTON TX          60  89  57  84 /  20  20  20  20
GUADALUPE PASS TX         55  83  56  79 /  10   0   0   0
HOBBS NM                  57  89  56  85 /  10   0   0  20
MARFA TX                  48  80  47  79 /  20  20  20  10
MIDLAND INTL AIRPORT TX   58  86  57  82 /  20  20  20  20
ODESSA TX                 59  86  58  83 /  20  20  20  20
WINK TX                   59  93  58  86 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/20
Hazardous weather outlook, Mar 24, 2:30 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST WED MAR 24 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CST (130 PM MST) WED MAR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE PERMIAN
BASIN SOUTHWARD TO THE BIG BEND AND WESTWARD ACROSS THE SOUTHEAST NEW
MEXICO PLAINS.  THERE IS THE POTENTIAL FOR A FEW STORMS THIS EVENING
TO PRODUCE SMALL HAIL AND STRONG OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE NEXT FEW
DAYS...MAINLY ALONG AND EAST OF THE PECOS RIVER.  A FEW STORMS MAY
BECOME SEVERE THURSDAY AND FRIDAY...WITH THE POTENTIAL FOR
LARGE HAIL OR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The San Angelo radar (KSJT), 138 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Scurry

When
March 24, 5:32 PM CST
Where
Scurry County, Dunn
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.567, -100.883

The first of two separate severe thunderstorms to affect the Dunn community during the late afternoon of the 24th produced nickel size hail.

Hail, Scurry

When
March 24, 6:15 PM CST
Where
Scurry County, Dunn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.567, -100.883

The second hail storm of the day to affect the Dunn community produced penny size hail.

Hail, Mitchell

When
March 24, 6:30 PM CST to 6:44 PM CST
Where
Mitchell County, Colorado City
Measured
1.5 in hail
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
32.400, -100.850

Reports indicate that hail ranging in size from quarters to ping pong balls fell in the town of Colorado City for fourteen minutes. Several cars were severely damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389867, 5389869, 5389868.